Fenfluramine and Dexfenfluramine Withdrawn from Market
By William T. Elliott, MD, FACP, and James Chan, PharmD, PhD
Editor’s NoteIn view of the widespread publicity surrounding the withdrawal of fenfluramine and dexfenfluramine, we thought it would be prudent to review the background behind the FDA action, as well as recommendations for the evaluation of patients who have been taking these medications. sb
On september 15th, the food and drug administration asked Wyeth-Ayerst Laboratories and Interneuron Pharmaceuticals to voluntarily withdraw the diet drugs dexfenfluramine (Redux) and fenfluramine (Pondimin) from the market. This unusual request was necessitated because of a high incidence of cardiac valvular abnormalities found in patients who were taking the drugs. Wyeth-Ayerst manufactures and markets fenfluramine, which is half of the popular "fen-phen" combination, and also markets dexfenfluramine, which is licensed from Interneuron Pharmaceuticals.
Dexfenfluramine was approved by the FDA in 1996 and has been widely used for the treatment of obesity. Fenfluramine has been available for 20 years but gained wide notoriety when it was coupled with phentermine in the "fen-phen" combination. Both drugs had sales well in excess of $100 million in the last 12 months. Phentermine, the other half of "fen-phen," has not been implicated in the heart valve abnormalities and is still available.
Dexfenfluramine and fenfluramine are closely related compoundsdexfenfluramine is the "active" enantiomer of fenfluramine. In addition to valvular heart disease, these drugs have also been associated with pulmonary hypertension. Additionally, studies have demonstrated damage to brain serotonin neurons in animals treated with fenfluramineschanges that persist after discontinuing the drugs.
Valvular heart disease
In August, investigators from the Mayo Clinic and Mayo Foundation reported 24 women who demonstrated unusual valvular morphology and regurgitation on echocardiography.1 All of the patients were women (mean age, 44 ± 8 years) and were evaluated 12.3 ± 7.1 months after initiation of therapy. Twenty patients (83%) presented with cardiovascular symptoms, and four patients had only a new murmur.
In the same journal, the FDA reported an additional 28 patients with valvular heart disease associated with "fen-phen."2 These were also all women with a median age of 45 years (range, 28-61). The median dose of fenfluramine was 60 mg (range, 10-120 mg) and of phentermine 30 mg (range, 15-60 mg.) The median duration of therapy before diagnosis was 10 months (range, 2-36 months). The mitral valve was most commonly involved (86%), followed by the aortic valve (68%), the tricuspid valve (39%), and the pulmonary valve (4%). A left-side valve was involved in all cases, and two or more valves were involved in 78% of the cases.2
In both reports, a small percentage of patients with valvular heart disease were asymptomatic (14-17%), usually presenting with a murmur on routine examination. Data from echocardiographic screening of asymptomatic patients indicated that about 30% show evidence of valvulopathy.3
The FDA has also received reports of valvular heart disease with fenfluramine alone (2 patients), dexfenfluramine alone (4 patients), and dexfenfluramine with phentermine (2 patients).2
The histopathologic and morphologic appearance of the diseased valves in these patients is identical to that seen with ergotamine toxicity and carcinoid tumors. Ergotamines are serotonin-like drugs, and carcinoid disease leads to high circulating levels of serotonin leading to the assumption that it is the increased circulating levels of serotonin caused by the fenfluramines that is responsible for the valvular abnormalities.1
Primary pulmonary hypertension is a rare clinical entity, with an annual incidence of about one case per 500,000. However, results from a case-control study conducted in Europe indicated that in patients who use anorexiants (mainly fenfluramine derivatives), the risk of primary pulmonary hypertension is much higher (odds ratio, 6.3; range, 3.0-13.2). This risk increases significantly if the duration of therapy is greater than three months (odds ratio, 23.1; range, 6.9-77.7).4 A fatal case of pulmonary hypertension was reported with "fen-phen" usage for only 23 days.5 About one-third of the patients with valvular heart disease also had pulmonary hypertension.1,2
Brain serotonin neurotoxicity
Dexfenfluramine and fenfluramine have been reported to produce a distal axotomy of brain serotonin neurons in experimental animals. This toxicity results in reduced brain serotonin axonal markers that can persist for months and, in one primate study, as long as one year after discontinuing the drug. The doses of drug that produce this effect are similar to those used in humans,6 although this effect has never been demonstrated in humans. The serotonin system appears to play a role in a wide variety of functions including mood, sleep, control of feeding, cognition, memory, and neuroendocrine function.6,7
Current evidence suggest that fenfluramine and dexfenfluramine present unacceptable risks to patients. Patients who have been using these products should stop taking them. If patients have symptoms such as dyspnea, chest pain, excessive fatigue, fainting, or lower extremity edema, or an abnormal cardiac examination, an echocardiogram may be indicated. If there are no symptoms and if the cardiac physical examination (especially auscultation) is normal, an echocardiogram is generally not indicated.
Even while the era of "fen-phen" is coming to an end, a new weight loss combination is becoming popular. Combining fluoxetine (Prozac) with phentermine, the new "Phen-Pro" combination is already being used by some weight loss clinics. This combination is not FDA-approved, and the effectiveness and safety have not been established. Still reeling from the fen-phen fiasco, most clinicians are wise to follow a go-slow approach to any new weight loss regimen.
1. Connolly HM, et al. JAMA 1997;337:581-588.
2. Graham DJ, et al. JAMA 1997;337:635-636.
3. FDA announcement. September 15, 1997.
4. Abenhaim L, et al. N Engl J Med 1996;335:609-616.
5. Mark EJ, et al. N Engl J Med 1997;337:602-606.
6. McCann UD, et al. JAMA 1997;278:666-672.
7. Grebb JA, et al. Neurobehavioral Chemistry & Physiology In: Review of General Psychiatry. San Mateo, CA: Lange Medical Publication; 1992.